Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 25, NWS State College, PA

May 16, 2015Cumberland County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 16, 2015, 3:36 PM EDT for Cumberland County, Franklin County, Pennsylvania. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 3:36 PM EDT (19:36 UTC)
Expired
May 16, 2015, 4:15 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cumberland County, PA, Franklin County, PA

What was reported inside it

TimeReportWhereRemark
May 16, 3:52 PM EDTTSTM WND DMGShippensburg, PAWIRES DOWN ON A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS51 KCTP 161936
SVRCTP
PAC041-055-162015-
/O.NEW.KCTP.SV.W.0025.150516T1936Z-150516T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 335 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM WAS
  LOCATED NEAR ROXBURY...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHIPPENSBURG...UPPER STRASBURG...ROXBURY...WALNUT BOTTOM...ORRSTOWN
  AND SHIPPENSBURG UNIVERSITY.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 THE PENNSYLVANIA TURNPIKE NEAR MILE MARKER 193...AND FROM MILE
MARKERS 198 TO 212.
 INTERSTATE 81 FROM MILE MARKERS 23 TO 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.

&&

LAT...LON 4003 7776 4013 7776 4023 7741 3999 7741
      3998 7742
TIME...MOT...LOC 1935Z 278DEG 41KT 4007 7761 

$$

GARTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:30 PM EDT, 6 minutes earlier.

Area forecast discussion, May 16, 3:30 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT MAY 16 2015

.SYNOPSIS...
A STALLED FRONTAL ZONE WILL BE THE FOCUS FOR PERIODS OF UNSETTLED
WEATHER THIS WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN ON SUNDAY. A RELATIVELY STRONG COLD FRONT WILL
PUSH ACROSS THE AREA MONDAY NIGHT AND TUESDAY...USHERING IN
ANOTHER COOL...DRY AIRMASS FOR LATE TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 1 AM SUNDAY MORNING/...
PWATS JUST ABOUT AS HIGH AS THEY HAVE BEEN SINCE LAST
SUMMER...WITH 1.75 INCHES OVER THE SRN HALF OF THE AREA. THE WIND
FIELD THROUGH THE COLUMN IS FAIRLY LIGHT. SLOWLY MOVING STORMS
ARE SLIDING TO THE EAST THIS AFTERNOON. HEAVY RAIN REPORT IN
SOMERSET OF ALMOST 3 INCHES. BASED ON RADAR THIS MAY BE A LITTLE
HIGH...BUT WITH PWATS SO HIGH...IT IS PLAUSIBLE. THE REST OF THE
SRN TIER SHOULD ALSO EXPECT SOME HEAVY RAIN FROM THESE STORMS AS
THEY MOVE TO THE EAST. CAPES ARE HIGHER IN THE SERN FEW COS WHERE
IT HAS BEEN SUNNY ALL DAY AND DEPOINTS IN THE M60S. NAM AND HI RES
ARW ARE VERY MUCH IN AGREEMENT THAT THIS SHORT WAVE AND ASSOCD
PRECIP WILL CLEAR THE EASTERN COS ABOUT 6 OR 7 PM. THE NRN TIER
HAS BEEN ROBBED OF BEST MSTR...AND ALSO SUFFERING A LACK OF SUN
AND THEREFORE CAPE TODAY. THUS...WITH THE S/WV AXIS MOVING
OVERHEAD AND LITTLE ELSE IN STORE FOR THE NEXT FEW HRS...WILL MAKE
IT MAINLY DRY THERE. BETTER WIND FIELD ALONG THE NY BORDER COULD
CREATE SOME GUSTY WINDS IF A ROGUE TSRA CAN FORM THERE. MORE
STORMS WILL MOVE INTO THE WRN COS THIS EVENING...AS NEXT AREA OF
FORCING SLIDES IN FROM OH. WILL COUNT ON LESS OF A WORRY FOR GUSTY
WINDS WITH LOSS OF CAPE. BUT THE THREAT OF SLOW-MOVING
STORMS/HEAVY RAIN IS STILL THERE. THINKING SERIOUSLY ABOUT A
SMALL-AREA FLOOD WATCH FOR TONIGHT AND SUNDAY FOR THE SW. WILL
COLLAB WITH NEIGHBORS TO SEE THEIR THOUGHTS.

&&

.SHORT TERM /1 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SHOWERS HOULD DECREASE AFTER MIDNIGHT...BUT MOISTURE RUNS HIGH ALL
NIGHT. SHOULD BECOME A LITTLE MURKY WHERE IT DOES RAIN THIS
EVENING. WILL MENTION PATCHY FOG ALL OVER THE PLACE. IT MAY GET
WORSE THAN THAT WITH LITTLE WIND TO MOVE THINGS AROUND. THE THICK
CLOUDS WILL KEEP TEMPS VERY MILD AS WELL. JUST THE SLIGHTEST
INCREASE IN THE WSW FLOW IN LOWER/MID LEVELS WILL ENHANCE THE
POTENTIAL FOR RAIN/STORMS IN THE SWRN COS AGAIN BY THE END OF THE
NIGHT. AGAIN...FLOOD WATCH POSSIBLE.

SUNDAY LOOKS LIKE THE CLOUDY START WILL HINDER THUNDER...SO WILL
KEEP MENTIONS MAINLY TO THE AFTN. DRIER AIR TRIES TO MOVE DOWN
FROM THE NE ON SUNDAY AND MAY ALLOW THEM TO BREAK OUT OF THE
CLOUDS...BUT AMBIENT MSTR VERY HIGH. POPS WILL BE HIGHEST OVER THE
SW BUT CANNOT TAKE THEM OUT OF ANYWHERE DUE TO WEAK FORCING AND
HIGH MSTR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LEAD SHORTWAVE ENERGY CLIMBING THE WESTERN-SIDE OF ANOMALOUS
500MB RIDGE OVER THE EASTERN US...ALONG WITH ABOVE NORMAL PWATS
AND DIURNAL INSTABILITY WILL HELP PROMOTE SCATTERED CONVECTION ON
SUNDAY...ESPECIALLY ALONG/SOUTH OF THE QUASI-STNRY/WARM FRONTAL
BOUNDARY PIVOTING OVER THE AREA. USED A BLEND FOR POPS/QPF WHICH
FAVORED THE LAUREL HIGHLANDS AND SOUTH-CENTRAL MTNS ON DAY 3.
GIVEN LACK OF FORCING AND LOSS OF DAYTIME HEATING...CUT BACK POPS
TO THE MID-CHC RANGE SUNDAY NIGHT /40 PERCENT WEST TO 30 PERCENT
EAST/.

THE VIGOROUS/DEEP CLOSED LOW EJECTING OUT OF THE SOUTHWESTERN
U.S. SHOULD REACH THE NORTHERN PLAINS BY 00Z MON...WHERE THE
MODELS SHOW IT SLOWING DOWN AND EVENTUALLY BECOMING ABSORBED INTO
AN UPPER TROUGH CROSSING HUDSON BAY. THIS HAS APPEARED TO SLOW
THE EASTWARD PROGRESSION OF ITS TRAILING COLD FRONT BY 12HRS OR
SO...NOW PROGGED TO CROSS THE AREA DURING THE DAYTIME ON TUESDAY
(PREVIOUSLY MONDAY NIGHT/AM TUESDAY). THIS SLOWER TREND WAS EVIDENT
IN THE GUIDANCE AND HAVE ADJUSTED TEMPS AND POPS ACCORDINGLY. THE
PARENT SHORTWAVE WILL LOSE MUCH OF ITS AMPLITUDE AS IT TRACKS
THROUGH THE UPPER GREAT LAKES AND FOR NOW DOES NOT APPEAR TO POSE
A SIGNIFICANT SVR WX RISK FOR EARLY NEXT WEEK.

IN THE WAKE OF THE COLD FRONTAL PASSAGE...A RESPECTABLE ANTICYCLONE
WILL EXTEND SEWD FROM THE UPPER MIDWEST WITH COOLER AND NOTICEABLY
DRIER AIR FILTERING INTO THE REGION FOR THE MID TO LATE WEEK
PERIOD. THIS PATTERN SHOULD SUPPRESS THE PCPN RISK TO THE SOUTH OF
CENTRAL PA WITH GENERALLY FAIR WEATHER AND SEASONABLY COOL TO
MODERATING TEMPERATURES PREVAILING AT DAYS 6-8. ALSO OF NOTE IS
THE RISK FOR PATCHY FROST ON MAY 21ST/THURSDAY MORNING MAINLY OVER
THE NORTH-CENTRAL ZONES WHERE ECENS/GFS ENSEMBLE MOS GUIDANCE IS
SHOWING MID 30S AT BFD...JUST IN TIME FOR THE START OF THE GROWING
SEASON.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
LARGE CLUSTER OF SHOWERS AND TSTMS MOVING EAST SLOWLY OVER THE SRN
TIER...AND RIGHT TOWARD MDT/LNS. HAVE PLAYED UP TSRA WITH BEST
TIMING BETWEEN 20 AND 23Z. FORCING FROM THE S/WV OVERHEAD WILL BE
OFF TO THE EAST BY 23Z OR 00Z. EXPECT A RENEWAL OF STORM FROM THE
WEST INTO JST/BFD IN A FEW HRS WATCHING TRENDS OVER OH AND GENERAL
FLOW FROM THE WSW. UNV/IPT WILL LIKELY BE THE DRIEST LOCATIONS
THRU THE NIGHT BUT FOG AND LOW CLOUDS COULD STILL BRING THEM INTO
IFR. DRIER AIR TRIES TO MOVE DOWN FROM THE NE LATER
TONIGHT/SUNDAY...BUT WILL KEEP IT SOUPY THRU AT LEAST 14Z MOST
LOCATIONS.

OUTLOOK...

MON-TUES...LOW CLOUDS/IFR PSBL...SHRA LIKELY. WIDESPREAD FLIGHT
RESTRICTIONS LIKELY. CFROPA TUES.
WED-THURS...NSW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...DANGELO
Hazardous weather outlook, May 16, 4:48 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EDT SAT MAY 16 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
448 AM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL PENNSYLVANIA
TODAY. SOME OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 1:44 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT SAT MAY 16 2015

PAZ033-161830-
SOMERSET PA-
144 PM EDT SAT MAY 16 2015

...HEAVY RAIN AND SMALL HAIL IS EXPECTED IN SOMERSET COUNTY...

AT 142 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH VERY HEAVY RAIN OVER ALMOST ALL OF SOMERSET COUNTY. RAINFALL OF
UP TO 2 INCHES IS POSSIBLE BY 3 PM. THIS WILL LIKELY CAUSE MINOR
FLOODING PROBLEMS. THE STORMS ARE MOVING EAST AT 30 MPH. PEA SIZE
HAIL IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...WINDBER...MEYERSDALE...BERLIN...FRIEDENS...BOSWELL...
DAVIDSVILLE...CENTRAL CITY...JEROME...ACOSTA...URSINA...NEW
CENTERVILLE...TIRE HILL...OGLETOWN...MOUNT DAVIS...ROCKWOOD...
CONFLUENCE...SALISBURY...JENNERSTOWN AND HOOVERSVILLE.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 100 TO 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAINFALL IS ALSO OCCURRING WITH THIS THUNDERSTORM...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3972 7939 3973 7941 3977 7938 3978 7939
      3978 7935 3982 7937 3985 7942 3990 7940
      4009 7926 4012 7922 4012 7917 4016 7916
      4029 7906 4028 7893 4024 7888 4024 7866
      4008 7873 4006 7876 3982 7876 3972 7881
TIME...MOT...LOC 1742Z 239DEG 48KT 4006 7905

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:44 PM EDTSpecial Weather StatementCTPSomerset46 min
May 16, 2:25 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
May 16, 3:39 PM EDTAreal Flood AdvisoryCTPBedford, Cumberland, Franklin, Fulton, Huntingdon, Perry2 hr
May 16, 3:45 PM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Franklin, Fulton, Huntingdon and 1 more26 hr
May 16, 4:13 PM EDTSpecial Weather StatementCTPYork47 min
May 16, 4:34 PM EDTSpecial Weather StatementCTPDauphin, Lancaster, Lebanon, Northumberland, Snyder56 min
May 16, 4:38 PM EDTSevere Thunderstorm WarningCTPLancaster, York52 min
May 16, 4:59 PM EDTSpecial Weather StatementCTPAdams, York31 min
May 16, 5:10 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Schuylkill, Snyder65 min
May 16, 5:29 PM EDTSpecial Weather StatementCTPLancaster, York46 min
May 16, 6:22 PM EDTSpecial Weather StatementCTPColumbia23 min
May 16, 6:30 PM EDTSpecial Weather StatementCTPColumbia60 min
May 16, 6:32 PM EDTSpecial Weather StatementCTPLancaster, York43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.